It is four days since my last post, and I spent two of those in a semi-comatose state.
I either reacted very badly to this particular opioid, or the patch was just too high a dose. The pain doc has opioid conversion charts, and using the amount of oxycodone I usually use daily, he decided that the 10mg per hour of Norspan (Buprenorphine) patch would be the place to start.
There is a 5mg per hour patch, but this is only for people who have never been exposed to opioid or strong narcotic pain medications. So regardless of my previous dosage of oxycodone, I would have started there anyway.
So what happened?
At first I felt nothing. A few hours in, the nausea began. But I thought the pain was lessening also. Good! Though I wasn’t a fan of this treatment approach, I started to feel quite happily wrong.
Then I started feeling tired, so I decided an early night was the way to go. When I put the kids to bed, I went to bed too.
Around 11pm I woke up feeling so nauseous I headed for the bathroom. Or rather, I tried. I rolled over in bed and the whole room spun. I tried to stand but couldn’t. I crawled to the bathroom. I tried to throw up, but only retched pathetically. Then the room was spinning so much I lay down on the cold tiles.
They felt wonderful.
I passed out.
I woke up around 2am. I crawled back to bed. Lying on cold tiles doesn’t make arthritic joints feel wonderful. I slept for another hour. I woke to intense nausea. I fell asleep again.
At 7:30 I heard the kids had gotten up. I managed to walk down the hall and to the kitchen. I had to sit down on the floor. I crawled to the couch and then called for my son to get me the phone.
I had to call my ex-husband to come and take the kids to school.
He had already gone to work.
The kids were amazing. The made their own lunches, and they walked to school. Not a big deal for a normal 10 and 11 year old. But my son has Asperger’s Syndrome. He has never walked to school without me before.
So if there is an upside, he achieved something that day that he hadn’t previously been able to do. Necessity is like that. I am proud of him, so proud. But angry too. It cost him great anxiety and it wasn’t easy for him. It also wasn’t easy for my daughter, who supported him all the way.
My husband came home from work early and picked up the kids. He took them to their after school activities and fed them. He stayed with me until bed time and made sure everyone was OK.
I am very thankful to him too.
But this drug incapacitated me more than RA does.
It would seem the choices are either deal with severe pain. Or take strong opioids. The problem with that is for the narcotics to be strong enough to manage the pain, they are also so strong that they sedate me completely.
Again I am thinking quality of life is more important that quantity. In the end it will be my choice.
But if I take the prednisone I will look fantastic when I see my new rheumy. That appointment is still eleven days away.
I can’t wait that long. The pain is too awful. I don’t think it’s worse than it was before…but now that I know I can make at least 50% of it go away, I can’t live with it anymore. My tolerance is gone.
I am spent.
Prednisone it is.